Medications To Avoid If You Have High Blood Pressure
Blood pressure is best understood as the force of blood pressing against the walls of your arteries. A person can be diagnosed with high blood pressure, also called hypertension, when their blood pressure is consistently greater than 140/90 mm Hg.
When a persons blood pressure is too high, their hearts need to work harder which can cause serious damage to the arteries. Over time, uncontrolled high blood pressure increases the risk of heart disease, stroke and kidney disease.
Some medications can increase your blood pressure, so its important to be aware of which medications to avoid if your blood pressure is already elevated. If you are unsure of whether a medication might impact your current blood pressure state, your physician or pharmacist are the first resources you should consult. Often, they will be able to recommend an alternative product that will not affect your blood pressure.
Oral Nasal Decongestants
Oral nasal decongestants like Sudafed and Sudafed PE can increase blood pressure by elevating your heart rate and causing blood vessels to narrow, also known as vasoconstriction. Pseudoephedrine and phenylephedrine can also be found in many cold, cough and flu combination products. If you suffer from cold, cough or flu symptoms, try Coricidin HBP products.
Topical Nasal Decongestants
Topical Hemorrhoid Products
Concerned About Your Blood Pressure? Our experienced team can answer your questions. Find an available appointment today.
Cold Medications That Do Not Affect Blood Pressure
Strong over-the-counter cold medications help people make it through the cold and flu season, but some drugs can raise blood pressure. Individuals with hypertension or heart disease should choose medicines by the cold symptoms that they treat. Sneezing, coughing and runny noses can safely be treated.
Drugs for nasal congestion, however, pose dangers. Purchasing combination cold formulas requires special attention to ingredients. Heart patients should use home remedies for stuffy nose symptoms and choose cold formulas that dont contain decongestants.
What Should A Person With Diabetes Do If They Get Sick With Flu Or Cold
There are everyday actions people can take to stay healthy. Try to avoid close contact with sick people. Flu spreads mainly person-to-person through the coughing or sneezing of infected people. If you get sick, the CDC recommends that you stay home from work or school and limit contact with others to keep from infecting them. Be sure to continue taking your diabetes pills or insulin. Donât stop taking them even if you canât eat. Your health care provider may even advise you to take more insulin during sickness. Test your blood glucose every four hours, and keep track of the results. Drink extra liquids, and try to eat as you normally would. If you canât, try to have soft foods and liquids containing the equivalent amount of carbohydrates that you usually consume. Weigh yourself every day. Losing weight without trying is a sign of high blood glucose. Check your temperature every morning and evening. A fever may be a sign of infection. Call your health care provider or go to an emergency room if any of the following happen to you: You feel too sick to eat normally and are unable to keep down food for more than 6 hours. You’re having severe diarrhea. You lose 5 pounds or more. Your temperature is over 101 degrees F. Your blood glucose is lower than 60 mg/dL or remains over 300 mg/dL. You have moderate or large amounts of ketones in your urine. You’re having trouble breathing. You feel sleepy or can’t think clearly. For more information, see:Continue reading > >
Read Also: Boulder Medical Center Flu Shots
Is Robitussin Okay To Take If I Have High Blood Pressure
Robitussin prescribing information indicates that people with high blood-pressure should avoid using this medication 2.Most over-the-counter cold medications contain ingredients that exacerbate hypertension.There are alternative medications that relieve cold and flu symptoms available for people with high blood pressure.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Nonprescription Products To Avoid With Hypertension
W. Steven Pray, PhD, DPhBernhardt Professor, Nonprescription Products and DevicesCollege of Pharmacy, Southwestern Oklahoma State UniversityWeatherford, Oklahoma
Researchers have charted an alarming rise in the number of persons with hypertension. For example, the number rose by 30% from 1994 to 2000.1 The CDC estimated the percentage of noninstitutionalized adults aged 20 years and above with hypertension to be 32%.2 The number of ambulatory visits that have hypertension as the primary diagnosis is estimated to be 40.5 million.2 In 2006, there were 23,855 deaths due to hypertension, or 8 per 100,000 population.2
The National Institutes of Health has provided this hypertension advice for the lay public: Most of the time, high blood pressure can be controlled with medicine and lifestyle changes.3 Of course, this optimistic statement assumes that patients do not unknowingly take any action that would raise their blood pressure. For instance, some nonprescription medications may cause dangerous rises in blood pressure, and the labels reflect that danger by recommending that patients speak to a physician before using them. However, some patients ignore the labels completely. Others may choose to ask the pharmacist about the warning. For this reason, it is important for pharmacists to be aware of which products carry the warning and which alternative products may be recommended.
Also Check: Does Loratadine Raise Blood Pressure
Read Also: Should I Get A Flu Shot With A Cold
If You Have High Blood Pressure Take Care When Choosing Products For Treating Cold And Flu Symptoms Or Pain
As winter arrives and the cold and flu season starts to peak, many people head to pharmacies looking for products to ease their sniffles and aches. Remedies for cold, allergy, and sinus problems are the most frequently purchased category of over-the-counter drugs in this country. Pain relievers such as ibuprofen and other nonsteroidal anti-inflammatory drugs are also very popular and frequently found in combination cold and flu medicines. But some of these products may be risky for people with high blood pressure. Heres some guidance about what to avoid and suggestions for safer alternatives.
Which Cold And Flu Medicines Are Safer For People With High Blood Pressure
- Pain relievers. Acetaminophen and aspirin can be used to manage sore throat, headaches and other body aches and fever. Note: those who already take baby aspirin should check with a doctor if they can have regular strength aspirin to manage colds and flu symptoms.
- Guaifenesin is an option to help thin and clear mucus
- Dextromethorphan can be used to suppress coughs
- Antihistamine drugs like chlorpheniramine, doxylamine can be used for runny nose
- Special cough and cold medicine labeled as decongestant-free, designed for those with hypertension. For example, the brand Coricidin HBP is marketed To promote cough relief for people with high blood pressure. Other formulas are for cold and flu, for daytime and nighttime symptoms. The key active ingredients include : Guaifenesin, dextromethorphan, acetaminophen, Chlorpheniramine, doxylamine. NyQuil Cold & Flu HBP is another product created to manage symptoms of colds and flu in individuals with high blood pressure. The active ingredients are doxylamine, acetaminophen and dextromethorphan and should be used at bedtime. Dayquil HBP cold Flu from the same brand contains acetaminophen and dextromethorphan and is recommended for daytime use.
Take over-the-counter medication only when needed, and seek medical advice from a doctor or pharmacist if symptoms do not improve or they get worse.
Getting plenty of rest and adjusting the temperature and humidity at home can also improve the symptoms.
Don’t Miss: What Is Considered Flu Season
What Is High Blood Pressure
Blood pressure is reported using two figures, the top number and the bottom number . A normal blood pressure is considered to be 120/80 . Readings of 120 to 139 or 80 to 89 are referred to as prehypertension. If your systolic blood pressure is consistently above 140 or your diastolic pressure is consistently above 90, you are considered to have hypertension .
Compare With Similar Items
|This item Coricidin HBP Decongestant-Free Cough and Cold Medicine for Hypertensives, Cold Symptom Relief for People with High Blood Pressure, 325 mg Acetaminophen Tablets|
|4.8 out of 5 stars||4.8 out of 5 stars||4.8 out of 5 stars||4.8 out of 5 stars||4.8 out of 5 stars||4.8 out of 5 stars|
|16 Count||16 Count||24 Count||20 Count||24 Count||16 Count|
Ask a doctor or pharmacist before taking this product
Chlorpheniramine maleate, Dextromethorphan hydrobromide, croscarmellose sodium, D & C Red # 27 aluminum lake, FD& C yellow #6 aluminum lake, lactose monohydrate, magnesium stearate, microcrystalline cellulose, polyethylene glycol, polyvinyl alcohol, povidone, talc, titanium dioxide
Do not exceed recommended dose. Adults and children above 12 years- 1 tablet every 6 hours
Statements regarding dietary supplements have not been evaluated by the FDA and are not intended to diagnose, treat, cure, or prevent any disease or health condition.
4.8 out of 5 stars
Also Check: Can You Get A Flu Shot While Sick
Shopping Smart For The Heart
The next time youre staring down the long shelves of the cough and cold aisle, look past the list of symptoms in bold letters and make sure you consider the active ingredients in the smaller print.
If you suffer from hypertension, your heart will thank you.
And dont forget, theres more to decongesting than taking medication: drink more liquids, try using a humidifier, consider rinsing your sinuses with a saline solution and get lots of rest.
Reply & View Comments
What Are Other Ways To Treat And Prevent The Flu
Antiviral prescription medicines and an annual flu vaccine are available for treating and preventing the flu.
Prescription anti-flu medicines include amantadine , rimantadine , zanamivir and oseltamivir . These drugs do not cure the flu, but they can make the symptoms milder and make you feel better more quickly. They are only effective when used in the first 48 hours of flu-like symptoms.
These drugs are not needed for healthy people who get the flu. They are usually reserved for people who are very sick with the flu or those who are at risk of complications from the flu, such as people with long-term chronic medical conditions or older age.
Flu vaccine . Although there is currently no vaccine against the common cold, there is a vaccine to prevent the flu. The vaccine is available by both shot and nasal spray. It works by exposing the immune system to the viruses. The body responds by building antibodies against the flu. The flu shot contains dead flu viruses. The nasal spray contains live, but weakened, flu viruses. The nasal spray is only approved for healthy children and adults two to 49 years old and who are not pregnant.
Recommended Reading: What Does The Doctor Give For The Flu
Can People With High Blood Pressure Take Alka Seltzer Cold Medicine
Get the free app for Members
Get the free app for Doctors
When You Must Not Take It
Do not take PANADOL Cold & Flu Plus Decongestant if you have an allergy to:
- any medicine containing paracetamol or phenylephrine hydrochloride
- any of the ingredients listed at the end of this leaflet.
Some of the symptoms of an allergic reaction may include:
- shortness of breath
- swelling of the face, lips, tongue, throat or other parts of the body
- rash, peeling, itching or hives on the skin or mouth ulcers.
Do not give this medicine to a child under the age of 12 years.
Safety and effectiveness in children younger than 12 years have not been established.
Always read and follow the label.
Do not take this medicine:
- If you are taking any other prescription or non-prescription medicines containing paracetamol to treat pain, fever, symptoms of cold and flu, or to aid sleep.
- Within several hours of going to bed as it may cause sleeplessness.
- For more than 48 hours or more than a few days , except on medical advice.
- If you are taking or have taken in the past 14 days, medicines called monoamine oxidase inhibitors usually used to treat depression.
- If you are taking other medicines for the relief of colds & flu, congestion or blocked nose, appetite suppressants or stimulant drugs called amphetamines .
- If you have very high blood pressure or severe coronary artery disease .
Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.
If it has expired or is damaged, return it to your pharmacist for disposal.
Recommended Reading: What Is The Difference Between The Flu And Pneumonia
Migraine Headache Drugs And Blood Pressure
Some migraine headache drugs work by tightening blood vessels in your head. This relieves migraine pain. However, the medication also constricts blood vessels throughout your body. This can make blood pressure rise, perhaps to dangerous levels.
What Allergy Medicines Can I Take If I Have High Blood Pressure
Although some allergy medicines affect your blood pressure or interact with your blood pressure medication, safe options for treating your allergy symptoms exist if you have high blood pressure.
Second-generation antihistamines that are not combined with decongestants are generally safe to use if you are not taking the blood pressure medicines listed in the drug interaction section above. Second-generation antihistamines include the following:
If your symptoms include nasal congestion, the following options are generally safe to use as decongestants:
- steroid nasal sprays, such as Flonase , Nasacort , and Rhinocort
- antihistamine nasal sprays, such as Astelin and Patanase
- saline nasal sprays or rinses, such as Ayr, Ocean, Simply Saline, or Neti Pot
Antihistamine eye drops, such as Pataday and Zaditor , are safe options for itchy watery eyes.
Recommended Reading: When Is Flu Season In Arkansas
The Skeptical Cardiologist Has Some Seasonally
Little has changed in the $8 billion world of useless and confusing over-the-counter cold, flu, and sinus medications since the Skeptical Cardiologist first tackled “What Cold Medications Are Safe For My Heart” in 2015.
I still advise avoiding combination OTC cold meds and utilizing specific medications for specific symptoms.
The original post covers most of the usual suspects in this mostly useless arena. I with comments on a few additional OTC components. That post on Alka-Seltzer, phenylephrine, and doxylamine is included below.
Alka-Seltzer Plops Into the OTC Cold Market
I had always viewed Alka-Seltzer as an effervescent tablet for acid reflux, but the brand has moved aggressively into the bewildering morass of OTC cold meds. Indeed, when Alka-Seltzer began in 1931, it was a combination of aspirin and sodium bicarbonate marketed for upset stomachs. Popular commercials from the 1960s featured the catchy jingle “Plop, plop, fizz, fizz. Oh what a relief it is” often sung by Speedy, an odd anthropomorphic creature with an Alka-Seltzer thorax and cap.
Recently, I received a request from an out-of-town guest who was suffering from a cough and upper respiratory infection to purchase Alka-Seltzer Plus in the form of a tablet that dissolves in hot water.
At his request, Alka-Seltzer Plus Day Multi-Symptom Cold and Flu was purchased at the local Walgreens.
The ingredients are typical for many of the Alka-Seltzer products:
Help For Sinus When I Have High Blood Pressure
Many people suffer from sinus trouble, whether it is a temporary sinus problem or chronic sinusitis. Sinus congestion can cause breathing difficulties, and the extreme congestion leads to sinus headache. Prolonged sinus congestion can lead to sinus infections. There are treatments for congested sinuses, but if you have high blood pressure you must be careful about which treatments you use, as some may actually raise blood pressure.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Also Check: How To Get Flu Vaccine Free
Others Who Are At Risk
Beyond the concerns for people with cardiovascular issues, DePalma said the 2017 guidelines also outlined that even otherwise healthy people could be at risk for heart attacks and strokes from these medications.
She said that about 5 percent of people on these drugs experienced higher blood pressure even if they had no past history.
People who dont have known problems should use caution if they have other risk factors, she explained. This could include people who are diabetic, people who are smokers, people who have a family history or are older in age.
Nissen added that colds are self-limited. He said sometimes it might be better to just ride out a cold rather than doing any additional, unnecessary harm to yourself by taking drugs that could impact your heart health.
DePalma stressed that cold prevention is the best way to go.
To prevent getting sick in the first place, she recommended that everyone practice good measures to avoid transmitting viruses.
Get your flu vaccination, limit contact with people who are sick, wash your hands, avoid touching your nose eyes or mouth, she said. Theres a lot to say about the effectiveness of starting with prevention in the first place.
Nsaids And High Blood Pressure
Nonsteroidal anti-inflammatory drugs such as naproxen and ibuprofen cause sodium and fluid retention, which can also increase blood pressure. And, taken for long periods of time, this type of medication increases the risk of heart attack and stroke, DePalma says.
“If decongestants or cold medications containing nonsteroidal anti-inflammatories are needed, they should be taken at the lowest needed dose and for the shortest period of time possible,” DePalma says.
NSAIDs can also interfere with the effectiveness of certain high blood pressure medications such as diuretics, angiotensin-converting enzyme inhibitors, and angiotensin receptor blockers, Dr. Huot adds.